Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online
Ask a Dentist   »  

Wisdom teeth removed using anesthesia. Have sore uvula and swallowing difficulty. Worrisome

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2001
Answered : 2291 Questions
i recently had an operation to remove four wisdom teeth. i had the operation under general anesthetic. Ive dealt with it quite well and the surgical sites are healing very clean and well. the only issue is my uvula. after the operation it was very swollen and was long enough to reach the back of my tongue slightly down my throat. now it isnt as swollen but ive been having alot of trouble drinking swallowing and eating is basically non exhistent. i try my best to drink quickly so i can get through the pain faster. its burns and stings everytime the uvula touches the sides of my throat or tonsils when i drinks swallow saliva or try to eat food. sometimes it just hurts randomly.
is it hurting because i had a tube down my throat? is this common after operations for people to have a very sore and swollen uvula? the end of my uvula is very hard and its has a strange colour to it. not sure if its black or a very dark purple, the colour does not cover the entire uvula its a little more erratic in placement.
Posted Mon, 7 Jan 2013 in Dental Health
Answered by Dr. Naveen Kumar 2 hours later

Thanks for the query

The elongated uvula is because of the placement of the endotracheal tube for the purpose of induction during anesthesia.

This is quite common and does happen with many of the individuals who undergo surgeries under general anesthesia. Do not worry! This will clear off after sometime. The bluish discoloration is because of bleeding inside the uvula secondary to the trauma it has undergone during insertion of the tube.

The elongation is because of the swelling, which makes the soft uvula heavy and hang towards gravity.

My advice to you is to take some anti-inflammatory medicines such as ibuprofen or diclofenac to reduce the pain and swelling. Drink plenty of warm water, this will reduce the pain and swelling over the uvula. Try not taking hot or cold food and beverages, avoid smoking and consumption of alcohol. With the above measures you will definitely be alright.

Hope I have answered your query; I will be available for the follow-up queries.

Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dentist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor